Texas, 2018

Hail in Texas, June 23 to 24, 2018

June 23 to 24, 2018 · NWS FWD · 3 events in 2 counties and zones

Thunderstorms which formed along a stationary front just northwest of the region produced isolated severe hail as they moved into the northwest counties of North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms which formed along a stationary front just northwest of the region produced isolated severe hail as they moved into the northwest counties of North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 23, 8:40 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 23, 8:40 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
940 PM CDT Sat Jun 23 2018

.UPDATE...
Thunderstorms are flourishing from the Big Country to the Concho
Valley. While still adequate, MUCAPE values diminish east of the
ongoing activity, and with steadily increasing inhibition this
evening, the upper support that is maintaining these cells may be
unable to do so after midnight. Our updated PoPs will focus on the
west central zones, which are the most likely to be impacted by
this complex. More isolated cells across southwestern Oklahoma and
Northwest Texas may still be able to impact our northern zones,
but the coverage should not require more than 20-30 PoPs. Any of
these storms will be capable of large hail and damaging winds, but
these threats will become less and less likely after midnight.

25

&&

.AVIATION... /Issued 735 PM CDT Sat Jun 23 2018/
/00Z TAFs/

Low potential for late night storms. Morning stratus.

Horizontal convective rolls throughout southwestern Oklahoma and
adjacent portions of Texas have produced only a few updrafts bold
enough to penetrate an enduring capping inversion. But even those
have struggled against a region of mid-level subsidence that has
left the Texas Panhandle cloudless in its wake. A far more viable
area for storms has been the moisture discontinuity on the eastern
edge of the Permian Basin. But with little steering flow for these
storms, they will likely make minimal progress east, eventually
taking a right turn this evening toward a developing low-level
jet. Some less organized updrafts have developed within the Big
Country -- if these (or subsequent convective elements) are able
to survive into the evening hours, they could potentially impact
the Metroplex TAF sites during the early morning minimum of air
traffic. However, this has less potential to affect the Metroplex
than the previously anticipated vigorous MCS within Northwest
Texas, a scenario which is now looking unlikely. As a result, the
TEMPO for TSRA has been removed. While the VCTS remains, its
duration has been significantly trimmed.

Even if a 30-kt low-level jet is unable to sustain convection into
the I-35 corridor, it will still result in a widespread stratus
intrusion. This MVFR deck will arrive at Waco after midnight,
reaching the Metroplex before the earliest scheduled commercial
flights. This will be a thin layer, and the late June sun and
turbulent mixing should effectively scatter the deck before
midday. Despite strengthening ridging aloft, the surface pressure
gradient will be unseasonably tight, and sustained wind speeds
will frequently top 20kts Sunday afternoon with occasional gusts
in excess of 30kts. The pattern will limit the decoupling of the
boundary layer Sunday night, and the gusty winds will likely
continue.

25

&&

.SHORT TERM... /Issued 317 PM CDT Sat Jun 23 2018/
/Through Tonight/

The frontal boundary that stalled across the I-20 corridor this
morning is on the move northward as a shortwave trough and surface
low induce stronger southerly flow across the region. The
shortwave trough reveals itself as a region of subtle cyclonic
turning within a temperature/moisture discontinuity over the Texas
Panhandle on the GOES-16 low level water vapor band. This
shortwave will track eastward into Oklahoma during the next
several hours and provide the forcing required to erode lingering
convective inhibition resulting from subsidence in the wake of
last night's convection.

The location of convective initiation and the first few hours of
its development/organization will determine the exact coverage and
severity across North Texas this evening and tonight. It is
likely that storms will develop in a couple favored areas, to the
northwest of Abilene and across southwestern Oklahoma where warm
advection and lift over the top of the frontal boundary will
provide enhanced mesoscale lifting. Storm motions should generally
be in south or southeasterly motion as mid level flow is weak,
but strong instability will promote rapid development into the
direction of the low level flow. The storms that develop in
southwestern Oklahoma will be the storms of primary concern to us,
as they would have a likely trajectory into the northwestern zones
after 8 pm. Due to high instability and adequate deep layer shear,
storms will have a severe hail and damaging wind threat. The hail
threat will be primarily early in the storm's life cycle with
damaging winds becoming the predominant threat later this evening.

Storms may make a run into the DFW area by midnight before they
weaken. Increasing convective inhibition, decreasing upper level
support, and a less favorable moisture profile exists across the
heart of the CWA. This is confirmed by the special 1930z sounding
which showed the impacts of upper level subsidence today, with a
warming and drying profile in the low levels. Still even with
weakening convection, it will maintain a high wind threat even if
little or no rain occurs. This may occur either in the form of
surging outflow boundaries or heat bursts associated with
collapsing storms. The environment tonight (with its steep mid-
low level lapse rates) looks favorable for heatbursts which would
produce strong and gusty winds well out ahead of the storm cores.
That's the fun thing about an unstable atmosphere, it doesn't
care if it convects from the bottom-up to create precipitation,
or from the top-down. Either way it just wants to turn over.

For the forecast specifics have advertised 50-60% chance across
the far northwest zones, tapering down to a 30-40% chance in the
DFW area, to just a 20% chance across the southern half of the
region. Rain is unlikely to impact everyone tonight, but those
that do get under a storm are likely see heavy downpours. Even
locations that do not see rain may experience erratic and gusty
winds. Lows will be in the mid to upper 70s, except for locations
that see heavy rainfall where lower 70s are likely.

TR.92

&&

.LONG TERM... /Issued 317 PM CDT Sat Jun 23 2018/
/Sunday through Saturday/

The remnants of a complex of thunderstorms may still be ongoing
early Sunday morning mainly north of I-20 but in a much weakened
state. We'll keep some 20 PoPs right along the immediate Red River
through the early morning hours before all precipitation ends.
The remainder of Sunday will be the beginning of a period of hot
and mostly dry weather as the main storm track shifts a little
farther northward into the Plains. Mid level ridging will also
begin to build back into the area late in the day. The Central and
Northern Plains will remain active with a strong shortwave digging
into Nebraska and Kansas by Sunday evening. As surface pressures
fall in the Plains and the pressure gradient tightens, North
Texas will remain rather breezy with southerly winds 15 to 25 mph.
The breezy conditions will provide some relief from the hot
conditions. Heat indices will generally range between 103 and 106
degrees. We'll continue to hold off on a heat advisory given the
expected thunderstorms later tonight, slightly cooler temperatures
on Sunday and breezy conditions.

With an active pattern in the Central Plains, we'll remain warm
and breezy through much of the upcoming week with highs in the mid
to upper 90s and heat indices between 100-105 degrees. There is a
very low chance that some thunderstorms could clip our northwest
counties Monday night as a shortwave moves through the Plains, but
otherwise we should remain precipitation free through the week.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    77  97  78  97  78 /  20  10   5   5   5
Waco                77  97  77  95  76 /  10   5   5   5   5
Paris               74  93  76  94  75 /  20  20   5   5   5
Denton              77  96  78  97  77 /  30  10   5   5  10
McKinney            76  95  78  96  77 /  20  10   5   5   5
Dallas              78  98  79  97  79 /  20  10   5   5   5
Terrell             76  95  77  95  77 /  20   5   5  10   5
Corsicana           76  95  77  95  76 /  10   5   5  10   0
Temple              75  96  77  94  75 /  10   5   5  10   5
Mineral Wells       75  99  76  98  75 /  40  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

25/24
Hazardous weather outlook, Jun 23, 7:49 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
849 PM CDT Sat Jun 23 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
849 PM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms will be possible tonight, mainly west of I-35 and north
of I-20. Some of the storms this evening may be severe across far
western portions of North Texas. Large hail and damaging winds will
be the primary hazards. The severe threat will diminish after
midnight with any storms that move deeper into the North Texas. These
storms will be slow-moving, efficient rain producers, and may result
in some minor flooding issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Very hot temperatures Sunday will combine with elevated humidity for
heat index values near 105 degrees.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening across far western
portions of North Texas.

In the hours before

Special weather statement, Jun 23, 9:34 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1034 PM CDT SAT JUN 23 2018

TXZ115-129-141-240415-
Comanche TX-Stephens TX-Eastland TX-
1034 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND...WESTERN STEPHENS AND
NORTHWESTERN COMANCHE COUNTIES UNTIL 1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Albany to near Moran to near Cross Plains.
Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms. These
wind gusts may occur 10 to 15 minutes before rain or thunder. Be
alert for this rapid wind shift!

Locations impacted include...
Breckenridge, Eastland, Cisco, De Leon, Gorman, Rising Star,
Gunsight, Crystal Falls and Carbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3296 9909 3296 9881 3256 9877 3210 9851
      3197 9883 3198 9886 3208 9893 3208 9912
TIME...MOT...LOC 0333Z 259DEG 25KT 3274 9932 3250 9919 3210 9912

Bain

The radar

The Dyess AFB radar (KDYX), 104 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Young

When
June 23, 10:02 PM CST
Where
Young County, 0.9 mi NE of Olney
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.380, -98.760

A trained spotter reported ping pong ball sized hail near the city of Olney, TX.

Hail, Young

When
June 23, 10:41 PM CST
Where
Young County, Graham
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.100, -98.600

Graham, TX Fire Department reported dime to penny sized hail in the city of Graham.

Hail, Tarrant

When
June 24, 12:26 AM CST
Where
Tarrant County, 0.58 mi E of Ft Worth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.750, -97.340

A trained spotter reported dime sized hail on Interstate 30 just west of Loop 820 in the city of Fort Worth, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770890, 770891, 770892.